Texas, 2023Tornado and Hail in Texas, April 25, 2023
April 25, 2023 · NWS LUB · 6 events in 4 counties and zones
The approach of an upper level storm system through the Four Corners, in combination with a gradual return of Gulf of Mexico moisture, a tightening dryline, and lifting warm front triggered scattered thunderstorms on the afternoon and evening of the 25th. The initial thunderstorm development was concentrated across the southwestern Texas Panhandle as well as the western South Plains, in close…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The approach of an upper level storm system through the Four Corners, in combination with a gradual return of Gulf of Mexico moisture, a tightening dryline, and lifting warm front triggered scattered thunderstorms on the afternoon and evening of the 25th. The initial thunderstorm development was concentrated across the southwestern Texas Panhandle as well as the western South Plains, in close proximity to the warm front and dryline. The most intense storm of the day evolved from a cluster of thunderstorms over the southwestern Texas Panhandle during the late afternoon hours. Once the storm became organized it began rotating and took a right turn. The southeast track of the supercell brought the thunderstorm across Tulia (Swisher County), just northeast of Floydada (Floyd County), and eventually through McAdoo and Dickens (Dickens County) before finally weakening over far southeast Dickens County late in the evening. During its greater than six hour trek, the supercell thunderstorm was a proficient hail producer, tossing hail as large as baseballs, softballs, and even grapefruit size. The large to giant hail caused significant damage around the region, including Dickens, which took a direct hit. Windows were smashed out of homes and vehicles, while roofs and siding incurred large impact craters. The hail-producing thunderstorm occasionally generated intense straight-line winds too. A Texas Tech University West Texas mesonet site near McAdoo measured a peak wind gust of 90 mph. In addition to generating very large hail and damaging winds, the supercell produced one brief tornado near Dougherty, in a rural area of southeastern Floyd County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 25, 5:19 PM CST, 34 minutes earlier.
Area forecast discussion, Apr 25, 5:19 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
619 PM CDT Tue Apr 25 2023
...New AVIATION...
.SHORT TERM...
(This evening through Wednesday)
Issued at 249 PM CDT Tue Apr 25 2023
As mentioned in the previous forecast, a conditional chance for the
bimodal timing of strong to severe thunderstorms capable of
producing large hail, strong winds gusts, tornadoes and periods of
heavy rainfall continues from as early as late this afternoon into
the evening hours along and east of a dryline, followed by the more
likely and widespread development during the overnight hours
associated with improved lift from a potent upper level low
currently moving south from western Utah towards the Four Corners
region.
For later this afternoon and evening, a dryline appears to be
setting up along or just east of the I27 corridor as of 3PM. Further
west, a CU field on the southeast portion of lee side surface
pressure falls extends a secondary drier-line from Deaf Smith County
SSW into central Lea County in NM. CI along the drier-line to the
west in our area is highly conditional on overcoming a weak low
level inversion and depth of boundary layer moisture, which is
unimpressive attm. The dryline currently over the I27 corridor may
mix a little farther east and then begin to retreat westward by late
afternoon enhancing surface moisture convergence along the surface
low migrating south along the NM/TX state line this evening into the
overnight hours. Short term CAMS signal the possibility for CI in
our northwest zones as early as 7PM with the potential for discrete
supercells moving east and south through the evening hours into the
South Plains and Rolling Plains. Storms would initially be
elevated but would be slow moving and have the ability to
ultimately become surface based, especially as we approach sunset
and a modest LLJ of around 30kt begins to develop with confluent
flow around the surface pressure falls.
The second round of convection late tonight into early Wednesday
will take advantage of moisture advection filling in to the east of
the retreating dryline this evening. Strong lift associated with the
advancing upper low from the Four Corners region into northern NM
overnight will produce a larger more organized convective complex
shifting south and east out of eastern NM and the Texas Panhandle.
Our areas in the southern Texas Panhandle and northern Rolling
Plains appear to be most likely impacted by the second round of
storms as strong divergence aloft collocates with an improving low
level jet and surface moisture convergence. As surface pressure
and wind fields respond to the upper low tracking from northeast
NM into the Texas Panhandle after sunrise tomorrow morning, there
is a chance of heavy rainfall associated with the surface low
moving east, and currently progged to position over the northern
Rolling Plains, more specifically in the Childress area by mid
morning tomorrow. The potential for severe storms over the Rolling
Plains by late morning tomorrow into the early afternoon will
ultimately depend on how the overnight storms evolve and how the
boundary layer atmosphere is able to recover. Attm, the SPC does
have the far eastern Rolling Plains highlighted in an Enhanced
Risk.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 249 PM CDT Tue Apr 25 2023
By Wednesday night a surface cold front should surge south through
the forecast area. The 500 mb low should continue to trek to the
east southeast across the northern Texas Panhandle into western
Oklahoma. Appears that this will be the location most favored for
precipitation continuing Wednesday night into Thursday morning.
Due to the uncertainty with regard to the exact track still though
have maintained PoP mentions across the far southern Texas
Panhandle into the Rolling Plains during this time frame.
Northwest flow aloft will setup over the region for Thursday as
surface high pressure moves across. This will allow skies to clear
and despite being behind the cold front plenty of insolation will
allow afternoon temperatures to warm into the mid to upper 70s.
Another upper-level disturbance will quickly drop south into the
central Rockies Thursday night and into the Four Corners region by
Friday morning. This will shift another surface low east across
the forecast area and bring a stronger cold front into the area.
The speed of this front will have a big role in high temperatures
for the day with high temperatures expected to be in the mid 50s
across the southwest Texas Panhandle to the mid 70s across the
southern Rolling Plains and remaining steady or decreasing as we
go through the afternoon. However, would not be surprised if this
front tends a bit faster and these temperatures would have to be
lowered. The other impact will be strong northerly winds that move
in behind the front with sustained wind speeds near 30 mph with
gusts up to 45 mph. Wind speeds will diminish from north to south
through the afternoon and into the evening hours on Friday. As the
core of the low moves across the forecast area Friday evening
into Saturday morning a few showers may be possible but overall
rain amounts will be light due to limited moisture. Upper-level
ridging will begin to build into the forecast area on Sunday and
remain in place through the middle of next week. This will keep
our area dry with temperatures rebounding back into the low to mid
80s. /WI
&&
.AVIATION...
(00Z TAFS)
Issued at 607 PM CDT Tue Apr 25 2023
Convection will be the biggest issue with TAFs this evening at all
terminals and possible through tomorrow afternoon at CDS.
Convection will be scattered across the region with confidence on
timing and location being low. If a thunderstorm does affect a
terminal, CIGs and/or VIS could drop down to MVFR and possible IFR
in stronger storms. Strong winds up to 50 knots and golfball size
hail will also be possible. Conditions are expected to be VFR
outside of any convection.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...55
LONG TERM....58
AVIATION...51
Hazardous weather outlook, Apr 25, 1:47 PM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
247 PM CDT Tue Apr 25 2023
TXZ021>044-262000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
247 PM CDT Tue Apr 25 2023
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Severe thunderstorms capable of large hail up to golf ball size,
locally heavy rain, wind gusts up to 60 MPH, and isolated tornadoes
are possible this afternoon and overnight, mainly in the far
southern Texas Panhandle, northern South Plains, and the northern
Rolling Plains.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Additional thunderstorms are possible on Wednesday across most of
the region. Some thunderstorms may become severe on Wednesday
afternoon, especially over the Rolling Plains. Large hail to quarter
size will be possible.
Sustained north winds may exceed 30 mph across the entire area on
Friday behind a strong cold front.
Elevated fire weather conditions may return to portions of the
region Friday through early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Apr 25, 4:50 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Lubbock TX
550 PM CDT Tue Apr 25 2023
TXZ034-035-040-041-252330-
Terry TX-Hockley TX-Lynn TX-Lubbock TX-
550 PM CDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of southwestern
Lubbock, northwestern Lynn, northeastern Terry and southeastern
Hockley Counties through 630 PM CDT...
At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Locketville, or 12 miles southeast of Levelland,
moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Slide and Ropesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.
&&
LAT...LON 3340 10230 3349 10228 3347 10188 3326 10195
TIME...MOT...LOC 2250Z 285DEG 24KT 3342 10225
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MCZEvent by event
3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Swisher
- When
- April 25, 5:53 PM CST to 6:27 PM CST
- Where
- Swisher County, 10 mi NW of Tulia to 2 mi S of Tulia
- Measured
- 2.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.632, -101.894
Several storm chasers and the sheriff's office for Swisher County reported a swath of large hail from approximately ten miles northwest of Tulia into the city of Tulia and just to the south of Tulia. The largest hail size reported was baseball size hail from just south of Tulia. No damage was reported.
Thunderstorm Wind, Hale
- When
- April 25, 6:55 PM CST
- Where
- Hale County, 2.85 mi E of Finney
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Storm Chaser
- Coordinates
- 34.279, -101.670
A storm chaser reported a snapped power pole at the intersection of Farm to Market Roads 400 and 788 northeast of Plainview. The snapped power pole was likely due to rear flank downdraft winds within the supercell.
Tornado, Floyd
- When
- April 25, 8:17 PM CST to 8:20 PM CST
- Where
- Floyd County, 3.51 mi WNW of Dougherty to 3.33 mi WNW of Dougherty
- Rating
- EFU
- Path length
- 0.18 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 33.940, -101.140
Numerous storm chasers documented a tornado over open land approximately three miles west of Dougherty. An NWS storm survey in the vicinity did not find any definitive indications of damage.
Thunderstorm Wind, Dickens
- When
- April 25, 8:37 PM CST to 9:09 PM CST
- Where
- Dickens County, 3 mi NW of Mc Adoo to 0.64 mi WNW of Dickens
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- NWS Storm Survey
- Coordinates
- 33.761, -101.017
An NWS storm survey revealed a swath of high winds from a supercell thunderstorm from approximately three miles northwest of McAdoo, through McAdoo, and into Dickens. Most of the damage from severe thunderstorm winds was found in McAdoo. An old, abandoned grocery store was completely demolished, with cinder block walls collapsed to the outside of the building in a roughly symmetrical pattern. A farmer's coop building lost roughly 30 feet of the northern portion of the metal panel roof. Roof damage to several other structures was mostly observed as peeling of roofing material on the north and/or west sides of the structures. Additionally, the sheriff's office in Dickens reported multiple broken windows due to wind driven hail. All of the damage indicators supported severe straight line wind damage associated with a strong rear flank downdraft surge observed on radar imagery. A Texas Tech University West Texas mesonet site three miles northwest of McAdoo measured severe wind gusts from 2037 CST through 2042 CST. A peak wind gust of 90 mph was measured at 2039 CST.
Hail, Floyd
- When
- April 25, 8:41 PM CST to 8:55 PM CST
- Where
- Floyd County, 5.99 mi ENE of Muncy to 3 mi E of Floydada
- Measured
- 2.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.114, -101.310
Several reports were received, including a video on social media, of a swath of hail from approximately ten miles north of Floydada to three miles east of Floydada. The largest hail size reported was baseball size. No damage was reported.
Hail, Dickens
- When
- April 25, 8:44 PM CST to 9:08 PM CST
- Where
- Dickens County, Mc Adoo to Dickens
- Measured
- 4.5 in hail
- Reported by
- NWS Storm Survey
- Coordinates
- 33.730, -100.980
As a supercell thunderstorm moved over the town of Dickens, numerous reports of large to giant sized hail were received. A swath of severe hail occurred from McAdoo through Dickens. An NWS storm survey revealed extensive damage to vehicles along with window and exterior siding damage to homes. The largest hail reported was via social media and showed a hail stone roughly grapefruit size.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, April 25 to 27, 20232 injured · $1.3 million · EF2 · 37 events
- Tornadoes and Flash Flooding in Texas, April 25 to 26, 20232 injured · $8.9 million · 4.5 in hail · 45 events
- Tornadoes and Hail in Georgia, April 25 to 27, 2023$6.9 million · EF1 · 17 events
- Hail in Texas, April 25 to 26, 20233.5 in hail · 28 events
- Hail and Damaging Winds in Florida, April 25, 2023$6,000 · 2.75 in hail · 10 events
- Winter Storm and Winter Weather in Colorado, April 25 to 26, 20235 events
- Winter Storm and Winter Weather in Wyoming, April 25 to 26, 20233 events
- High Wind in New Mexico, April 25, 202357 kt wind · 3 events
- Hail in Texas, April 25, 20231 in hail · 3 events
- Hail and Damaging Wind in Texas, April 25, 20231 in hail · 3 events
- Hail and Damaging Wind in Georgia, April 25, 202350 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 25, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085797, 1085798, 1085821, 1085803, 1085799, 1085818.